Pennsylvania, 2002High Wind in Pennsylvania, March 21, 2002
March 21, 2002 · NWS CTP · 5 events in 5 counties and zones
5 high wind, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 21, 2:25 PM EST, 4 hours 5 minutes earlier.
Area forecast discussion, Mar 21, 2:25 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
225 PM EST THU MAR 21 2002
WINDS GUSTING UP TO 30 AND 40 KTS ACROSS LK ERIE AND AS THE FRONT
PASSES...AND WL POST A WIND ADVISORY FOR THE WRN COS FOR EARLY
TONIGHT (THRU 4 AM). DECIDED NOT TO POST LK EFF SNOW ADVISORIES...AS
THE MSTR IS LIMITED DESPITE THE BONE CHILLING COLD AIR TO RUSH
ACROSS THE LAKES. THE TIME FRAME IS ALSO LIMITED WITH THIS
RUSH...AND FEEL 2-3 TOTALS WL HOLD. RAIN IS EITHER PREDOM. TYPE OR
MIXING IN W/THE SNOW AT THE BEGINNING OF PRECIP AS THE FRONT SHOVES
INTO THE NW ATTM.
FRONT SHUD PROGRESS THRU FA UNTIL IT EXITS STAGE RIGHT AROUND 4Z.
NASTY COLDER AIR WL BE THE MAJOR STORY. IT WL HANG AROUND FOR A FEW
DAYS AS WELL.
NEXT EVENT LOOKS TO BE ON SUN NITE/MONDAY. COLDNESS OF AIRMASS OVER
THE REGION SHUD BE RE-INFORCED BY A BACKDOOR CD FNT ON SUNDAY. WHILE
LTL OR NO PRECIP WL ACCOMPANY THE FRONT AS IT SLIPS IN...IT LOOKS TO
TURN OUR WINDS TO THE EAST AND KEEP THE COLD AIR IN PLACE. WAVE THEN
RIDES UP OH VLY AND THREATENS TO DEPOSIT SOME DECENT PRECIP ON THE
REGION. WL IT BE RAIN OR SNOW OR SOMETHING ELSE? LOOKING AT ROUGH
AVN SNDGS...HAVE TO THINK IT WL START AS PD OF SNOW OR ZR BEFORE
HAVING A CHANCE TO GO TO RAIN ON MONDAY. TIMING AND TEMPS OF COURSE
STILL A LTL ROUGH...BUT WL BE IRONED OUT IN DAYS TO FOLLOW.
SUBSEQUENT DAYS WL BE A LTL FAIRLY COOL FOR THIS TIME OF YEAR...BUT
THANKFULLY LOOK TO HOLD SOME PRECIP AS WELL. WL NOT SPLIT HAIRS WITH
TYPES OF PRECIP AT THIS TIME RANGE.
.CTP...WIND ADVISORY FOR WRN TIER THROUGH 4 AM EST.
DANGELO
In the hours before
Special weather statement, Mar 21, 1:00 PM EST, 5 hours 30 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-212000-
PUBLIC INFORMATION STATEMENT - EMERGENCY WEATHER PREPAREDNESS
NATIONAL WEATHER SERVICE STATE COLLEGE PA
100 PM EST THU MAR 21 2002
...RIVER FLOOD SAFETY...
WEATHER EMERGENCY PREPAREDNESS MEANS KNOWING WHAT TO DO AND WHERE
TO GO WHEN FLOODING THREATENS.
THE JANUARY FLOODS OF 1996 WERE THE WORST SINCE AGNES OF 1972 IN
MANY PARTS OF PENNSYLVANIA. SEVENTEEN PEOPLE DIED AS A RESULT OF
THE FLOOD...51 THOUSAND HOMES WERE DAMAGED...ALONG WITH 1900
BUSINESSES...1400 ROADS AND 78 PARKS. MORE THAN 200 THOUSAND
PEOPLE WERE EVACUATED AT SOME TIME DURING THE FLOODING.
OF THE 17 DEATHS...MORE THAN 50 PERCENT WERE AUTOMOBILE RELATED.
MANY INTENTIONALLY DROVE INTO FLOODED AREAS AND WERE SWEPT AWAY.
A COMBINATION OF STRONG WINDS...TEMPERATURES THAT FELL INTO THE
TEENS...AND ICE COLD WATER...MEANT THAT SURVIVAL TIMES WERE
ESPECIALLY SHORT.
ICE JAMMING CAUSED EXCEPTIONALLY RAPID RISES ON SMALL STREAMS AND
EVEN ALONG THE MAJOR PORTIONS OF THE SUSQUEHANNA RIVER.
SOME IMPORTANT SAFETY RULES TO REMEMBER...
NEVER ATTEMPT TO DRIVE INTO FLOODED AREAS...ONLY TWO FEET OF MOVING
WATER CAN FLOAT A CAR. ONLY SIX INCHES CAN SWEEP YOU OFF YOUR FEET.
PLAN AN ESCAPE ROUTE...AND HAVE A SAFE HAVEN TO GO TO. A PLACE YOU
CAN MEET OTHER FAMILY MEMBERS IF YOU RETURN HOME FROM DIFFERENT
LOCATIONS.
KEEP FIRST AID SUPPLIES ON HAND. INCLUDE A PORTABLE BATTERY
OPERATED RADIO...AND FLASHLIGHTS.
LISTEN FOR RIVER LEVEL FORECASTS THAT PREDICT FLOODING.
OBEY EVACUATION ORDERS FROM EMERGENCY MANAGEMENT OR LOCAL LAW
ENFORCEMENT OFFICIALS.
HELP US MAKE THE UPCOMING WARM WEATHER SEASON SAFER BY BEING PREPARED
AND INFORMED.
ONDREJIK
Special weather statement, Mar 21, 1:06 PM EST, 5 hours 24 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-212000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
106 PM EST THU MAR 21 2002
...RIVER FLOOD SAFETY...
WEATHER EMERGENCY PREPAREDNESS MEANS KNOWING WHAT TO DO AND WHERE
TO GO WHEN FLOODING THREATENS.
THE JANUARY FLOODS OF 1996 WERE THE WORST SINCE AGNES OF 1972 IN
MANY PARTS OF PENNSYLVANIA. SEVENTEEN PEOPLE DIED AS A RESULT OF
THE FLOOD...51 THOUSAND HOMES WERE DAMAGED...ALONG WITH 1900
BUSINESSES...1400 ROADS AND 78 PARKS. MORE THAN 200 THOUSAND
PEOPLE WERE EVACUATED AT SOME TIME DURING THE FLOODING.
OF THE 17 DEATHS...MORE THAN 50 PERCENT WERE AUTOMOBILE RELATED.
MANY INTENTIONALLY DROVE INTO FLOODED AREAS AND WERE SWEPT AWAY.
A COMBINATION OF STRONG WINDS...TEMPERATURES THAT FELL INTO THE
TEENS...AND ICE COLD WATER...MEANT THAT SURVIVAL TIMES WERE
ESPECIALLY SHORT.
ICE JAMMING CAUSED EXCEPTIONALLY RAPID RISES ON SMALL STREAMS AND
EVEN ALONG THE MAJOR PORTIONS OF THE SUSQUEHANNA RIVER.
SOME IMPORTANT SAFETY RULES TO REMEMBER...
NEVER ATTEMPT TO DRIVE INTO FLOODED AREAS...ONLY TWO FEET OF MOVING
WATER CAN FLOAT A CAR. ONLY SIX INCHES CAN SWEEP YOU OFF YOUR FEET.
PLAN AN ESCAPE ROUTE...AND HAVE A SAFE HAVEN TO GO TO. A PLACE YOU
CAN MEET OTHER FAMILY MEMBERS IF YOU RETURN HOME FROM DIFFERENT
LOCATIONS.
KEEP FIRST AID SUPPLIES ON HAND. INCLUDE A PORTABLE BATTERY
OPERATED RADIO...AND FLASHLIGHTS.
LISTEN FOR RIVER LEVEL FORECASTS THAT PREDICT FLOODING.
OBEY EVACUATION ORDERS FROM EMERGENCY MANAGEMENT OR LOCAL LAW
ENFORCEMENT OFFICIALS.
HELP US MAKE THE UPCOMING WARM WEATHER SEASON SAFER BY BEING PREPARED
AND INFORMED.
ONDREJIK
High Wind, Perry
- When
- March 21, 6:30 PM EST to 7:40 PM EST
- Where
- Perry forecast zone
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.398, -77.262 (the zone’s center; the record gives no point)
A strong cold front crossed the region on March 21st, accompanied by strong damaging winds. A roof was reported off of a building in Perry County, while in Cumberland County a roof was torn from a mobile home. Numerous trees were reported down in Gettysburg with the passage of the cold front. In addition, two greenhouses were blown away in Lancaster County, one in Brunnerville and the second in Manheim.
High Wind, Adams
- When
- March 21, 6:30 PM EST to 7:40 PM EST
- Where
- Adams forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.872, -77.218 (the zone’s center; the record gives no point)
High Wind, Cumberland
- When
- March 21, 6:30 PM EST to 7:40 PM EST
- Where
- Cumberland forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
High Wind, Lancaster
- When
- March 21, 6:30 PM EST to 7:40 PM EST
- Where
- Lancaster forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
High Wind, York
- When
- March 21, 6:30 PM EST to 7:40 PM EST
- Where
- York forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Virginia, March 21 to 22, 200223 events
- High Wind in New Jersey, March 21 to 22, 200251 kt wind · 21 events
- Strong Wind in Maryland, March 21 to 22, 200214 events
- Heavy Snow and High Wind in Pennsylvania, March 21, 200212 events
- Strong Wind in West Virginia, March 21 to 22, 20028 events
- High Wind in Maryland, March 21, 20025 events
- Flooding in Indiana, March 21 to 31, 20024 events
- High Wind in Delaware, March 21 to 22, 20024 events
- Heavy Snow in Michigan, March 21, 20023 events
- Flash Flooding in Pennsylvania, March 21, 2002$10,000 · 2 events
- Heavy Snow in Michigan, March 21, 20021 event
- High Wind in Alaska, March 21, 200255 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5282809, 5282810, 5282811, 5282812, 5282813.